Thunderstorm Wind, Marquette
- When
- April 23, 11:20 AM CST to 12:20 PM CST
- Where
- Marquette County, 3 mi S of Montello
- Measured
- 50 kt (58 mph)
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 43.750, -89.317
A cluster of scattered severe thunderstorms rolled through Marquette and Green Lake Counties. ).
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MKX wrote it up.
A cluster of scattered severe thunderstorms rolled through Marquette and Green Lake Counties. Large trees and a power pole were toppled by powerful wind gusts south of Montello (Marquette Co.).
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Apr 23, 2:35 AM CST, 8 hours 45 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
335 AM CDT MON APR 23 2001
FCST CHALLENGE CENTERS ON STRONG WINDS TODAY...PCPN CHCS AND DEGREE
OF THUNDER FOR TODAY...TEMPS.
WARM FRONT HAS BLASTED THROUGH THE CWA WITH TEMPS IN THE MID/UPR
60S EARLY THIS MORNING...AHEAD OF LOW OVER WRN IA. LOW TAKES A
TRACK NE...INTO NE WI BY LATE THIS AFTN. PARCEL TRAJECTORIES FOR
TODAY COME FM ARKANSAS WHICH SAW TEMPS NEAR 80. WE SHOULD GET IN
DRY SLOT AND SOME CLEARING TODAY ALLOWING SUNSHINE TO DO ITS THING
AND PUSH TEMPS INTO THE MID 70S. THIS DRY SLOT AND THE LOWER LEVEL
DRY ADIABATIC LAPSE RATES REACHING INTO WINDS APPROACHING 50KTS
SHOULD BRING ANOTHER WINDY DAY TO THE CWA. THUS WILL POST A WIND
ADVISORY FOR THE CWA TODAY. ONLY PROBLEM IS IF CLEARING ISN/T
REALIZED THIS MIXING/MOMENTUM TRANSFER MAY BE LIMITED...KEEPING WINDS
JUST BELOW CRITERIA FOR THE ADVISORY. EITHER WAY...A WINDY DAY.
THE OTHER QUESTION FOR TODAY IS THREAT FOR STORMS. AS USUAL..SOME
FACTORS WORKING FOR THEM...SOME AGAINST. ETA CAPES PROGD TO CLIMB TO
AROUND 1000J/KG BY EARLY AFTN...ESPECIALLY OVER THE ERN CWA. MID
LEVEL LAPSE RATES HOWEVER ARE FAIRLY WEAK AND WILL LIMIT STRONG
DEVELOPMENT. IF WE CAN GET TEMPS HIGHER THAN PROGD...WHICH LOOKS
LIKELY IN THE EAST...AND DWPNTS IN THE MID 60S AS THE ETA PROGS...NOT
AS CERTAIN...THEN OUR THREAT FOR STRONG STORMS GETS BETTER. LLV
CONVERGENCE IS BETTER THAN WE/VE SEEN IN THESE DRY SLOT EVENTS
LATELY. VORT ADV AT H5 IS SOMEWHAT NEUTRALIZED BY THE COINCIDENT CAA
SEEN AT H8-H7. SOME WEAK OMEGA IS STILL EEKED OUT AT 18Z AND THIS
COUPLED WITH THE FAVORABLE LOOKING SFC FEATURES COULD BE ENOUGH TO
TRIGGER STORMS LATER THIS MORNING AND AFTERNOON. THE BEST CHANCE
WOULD BE EAST OF MADISON. LOOK AT NEW 06Z MESO-ETA SUPPORTS PULLING
MENTION OF THUNDER IN WRN CWA AS COOLER DRIER AIR LOOKS TO BE
PUNCHING IN SOONER. ALSO...MESO-ETA NOW DEVELOPING BAND OF STORMS
ALMOST ENTIRELY SE OF CWA. WL TRIM POPS TO CHC IN THE EAST AS A
RESULT.
WRAP AROUND SHOWERS EXPECTED TONIGHT WITH CAA IN FULL FORCE. WL
ADJUST PREV FCST TEMPS DOWN TONIGHT INTO TUES GIVEN COLDER LOOKING
TEMPS COMING IN. BRING S/W RIDGING BRINGS CLEARING ON TUE WITH
ANOTHER WEAK S/W TROF BRINGING A CHANCE FOR SHOWERS TUE NIGHT. PREV
FCST HAS THIS TIMED WELL.
.MKX...WIND ADVISORY TONIGHT ALL OF MKX CWA ZNS...46..47..51..52..
56>60..62>70.
DAVISWIZ046-047-056-057-062-063-067-231700- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 1012 AM CDT MON APR 23 2001 A LINE OF THUNDERSTORMS EXTENDING FROM DUBUQUE TO VIOLA WILL MOVE INTO SOUTH CENTRAL WISCONSIN BY 1030 AM. THE STORMS ARE MOVING NORTHEAST AT 40 MPH. THERE HAS NOT BEEN ANY SEVERE WEATHER REPORTED WITH THESE STORMS DURING THE PAST HOUR. HOWEVER YOU SHOULD REMAIN ALERT AS THE AREA IS UNDER A TORNADO WATCH. THE STORMS ARE EXPECTED TO REACH SPRING GREEN BY 11 AM AND MADISON BY NOON. THESE STORMS ARE CAPABLE OF PRODUCING GUSTY WINDS TO 50 MPH AS WELL AS SMALL HAIL. KURIMSKI
WIZ046-047-051-052-056>060-062>072-232200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 1100 AM CDT MON APR 23 2001 ...HAZARDOUS WEATHER OUTLOOK... ...FOR SOUTH CENTRAL AND SOUTHEAST WISCONSIN... THREAT... THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON FOR SOUTH CENTRAL AND SOUTHEAST WISCONSIN. DISCUSSION... A COLD FRONT WILL SWEEP THROUGH SOUTHERN WISCONSIN THIS AFTERNOON...WITH SCATTERED THUNDERSTORMS EXPECTED ALONG AND AHEAD OF THE FRONT IN SOUTHERN WISCONSIN. A WARM AND UNSTABLE AIR MASS AND A STRONG JET STREAM MAY CONTRIBUTE TO SEVERE THUNDERSTORMS...WITH HIGH WINDS AND LARGE HAIL THE PRIMARY THREAT. A FEW TORNADOES ARE ALSO POSSIBLE. SPOTTER ACTIVATION...STORM SPOTTER GROUPS MAY BE NEEDED THIS AFTERNOON. NJ
WIZ046-047-051-056>059-062-063-067-231800- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 1130 AM CDT MON APR 23 2001 A LINE OF SCATTERED STRONG THUNDERSTORMS EXTENDING FROM WISCONSIN DELLS TO ARGYLE IN LAFAYETTE COUNTY CONTINUES TRACKING NORTHEAST NEAR 40 MPH. THERE HAS NOT BEEN ANY SEVERE WEATHER REPORTED WITH THESE STORMS DURING THE PAST HOUR. BUT THE STORMS ARE INCREASING IN INTENSITY...SO YOU SHOULD REMAIN ALERT AND BE READY TO TAKE COVER. THESE STORMS WILL SWEEP ACROSS MUCH OF SOUTH CENTRAL INTO SOUTHEAST WISCONSIN BETWEEN 1130 AM AND 1 PM. NJ
The Milwaukee radar (KMKX), 107 km away, was scanning. The volume nearest the first event began at 17:19 UTC.
2 hail, 1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2001Every state in 2001This day in weather historyWarnings in Wisconsin, April 2001
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5240415, 5240413, 5240414.